Missouri, 2009Tornado in Missouri, May 24, 2009
May 24, 2009 · NWS MEG · 1 event in 1 county or zone
A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across the Missouri Bootheel. A weak tornado touched down near the Mississippi River east of Steele.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across the Missouri Bootheel. A weak tornado touched down near the Mississippi River east of Steele.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 2:29 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, May 24, 2:29 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT SUN MAY 24 2009
.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO
SWIRL AROUND A TROPICAL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER
EAST CENTRAL ARKANSAS. THESE SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH THE EVENING HOURS AS THIS LOW PRESSURE SYSTEM VERY
SLOWLY MOVES OFF TO THE WEST. CONTINUED WITH HIGH POPS FOR THIS
EVENING AS THE SURFACE LOW WILL BE NEARBY ALONG WITH ABUNDANT
MOISTURE REMAINING OVER THE AREA. SURFACE LOW WILL BE SITUATED
ACROSS CENTRAL ARKANSAS ON MONDAY AS THE MIDSOUTH REMAINS IN A
MOIST AND UNSTABLE ATMOSPHERE. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH THE BEST CHANCES ACROSS
NORTHWEST PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD DIE OFF
MONDAY NIGHT ESPECIALLY AFTER MIDNIGHT WITH THE LOSS OF DAYTIME
HEATING.
AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE MIDSOUTH TUESDAY
AND WEDNESDAY AS MAINLY DIURNAL CONVECTION CAN BE EXPECTED OVER
THE AREA. HIGH TEMPERATURES WILL BE NEAR SEASONAL NORMALS WITH
HIGHS IN THE LOW TO MID 80S. NIGHTS WILL GENERALLY BE WARM AND
MUGGY WITH LOWS NEAR 70 DEGREES. THE ABOVE MENTIONED SURFACE LOW
WILL FINALLY CLEAR THE REGION AS A COLD FRONT APPROACHES THE
MIDSOUTH WEDNESDAY NIGHT. AN UPPER LEVEL TROUGH WILL ACCOMPANY
THIS COLD FRONT HELPING TO PUSH THIS FRONT THROUGH MOST OF THE
FORECAST AREA BY THURSDAY. THERE WILL BE AN INCREASE IN SHOWERS
AND THUNDERSTORMS ON THURSDAY ALONG THE FRONT BEFORE HIGH PRESSURE
IS ABLE TO MOVE INTO THE AREA THURSDAY NIGHT/FRIDAY.
BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN KEEPING
NEXT WEEKEND DRY AS HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY
AND GREAT LAKES AREA. TEMPERATURES WILL BE SEASONABLE WITH HIGHS
IN THE LOW TO MID 80S AND LOWS IN THE 60S DURING THIS TIME FRAME.
KNS
&&
.AVIATION...
18Z TAFS
TROPICAL SURFACE LOW WAS CENTERED ABOUT 90NM SOUTHWEST OF KMEM AT
17Z...DRIVING NORTHWEST AROUND 10KTS. THE POSITION OF THE LOW PUTS
THE MIDSOUTH IN THE WARM SECTOR THIS AFTERNOON. 12Z NAM MODEL
CONTINUES TO PLACE LOW TO MODERATE INSTABILITY OVER NORTH MS...
THROUGH SOUTHWEST TN... INTO NORTHEAST AR THROUGH 00Z. TAFS WERE
UPDATED EARLIER FOR ADDITION OF THUNDER AND ONLY MINOR ADJUSTMENTS
WERE MADE FOR THE 18Z SCHEDULED ISSUANCE.
LOW MVFR AND IFR CIGS APPEAR IN STORE FOR LATE EVENING AND
OVERNIGHT PERIODS...THROUGH THE GFS LAMP GUIDANCE MAY BE OVERDONE
JUST A BIT. CIGS SHOULD IMPROVE TO SOLID MVFR BY AROUND 15Z MONDAY.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 69 81 69 84 / 70 80 50 60
MKL 68 80 68 83 / 70 80 40 60
JBR 67 80 67 83 / 90 90 60 60
TUP 68 82 68 84 / 50 70 30 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 4:10 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT SUN MAY 24 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-260015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
510 PM CDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
A FEW ISOLATED SEVERE THUNDERSTORMS WITH STRONG WIND GUSTS AND
ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THIS EVENING OVER THE
MID SOUTH.
HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE THROUGH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
THURSDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. HEAVY
DOWNPOURS AND LOCALIZED FLOODING...FREQUENT LIGHTNING...GUSTY
WINDS UP TO 50 MPH...AND PEA SIZE HAIL WILL BE THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE OR FLASH
FLOODING TO THE MEMPHIS NATIONAL WEATHER SERVICE.
JLH
In the hours before
Special weather statement, May 24, 3:37 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT SUN MAY 24 2009
TNZ019-048-242200-
LAUDERDALE TN-DYER TN-
437 PM CDT SUN MAY 24 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES SOUTHWEST OF UNIONVILLE AT 437 PM CDT...MOVING NORTHWEST AT 15
MPH. THIS STORM IS ALSO SHOWING SIGNS OF INCREASING ROTATION AND
WILL BE MONITORED CLOSELY.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN DYER AND LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500 PM CDT.
Local storm report, May 24, 4:25 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD LAKE CITY 35.82N 90.45W
05/24/2009 CRAIGHEAD AR LAW ENFORCEMENT
AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES
IMPACTED AT THIS TIME.
0436 PM FLASH FLOOD JONESBORO 35.82N 90.69W
05/24/2009 CRAIGHEAD AR LAW ENFORCEMENT
STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES
IMPACTED.
&&
MRMTornado, Pemiscot
- When
- May 24, 4:33 PM CST to 4:35 PM CST
- Where
- Pemiscot County, 1.69 mi SSE of Cottonwood Pt to 0.44 mi S of Cottonwood Pt
- Rating
- EF0
- Path length
- 1.32 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 36.049, -89.685
A weak tornado crossed the Mississippi River from Dyer County and continued across open farmland to near Cottonwood Point. No damage occurred with this tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, May 24, 20093 deaths · $85,000 · 5 events
- Damaging Wind in Florida, May 24, 20093 deaths · 2 injured · 1 event
- Flooding and Hail in Massachusetts, May 24, 20091 injured · $1.1 million · 2 in hail · 34 events
- Hail and Damaging Wind in Florida, May 24 to 25, 20095 injured · $53,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, May 24, 2009$160,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Tennessee, May 24, 2009$160,000 · EF0 · 7 events
- Hail and Damaging Winds in Connecticut, May 24, 2009$108,000 · 1.25 in hail · 14 events
- Tornado in Texas, May 24, 2009$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Connecticut, May 24, 20093 injured · $22,000 · 52 kt wind · 14 events
- Tornado and Hail in Maine, May 24, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New Jersey, May 24, 20094 injured · 52 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 24, 2009$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175202.